Marijuana with Fentanyl Found in Connecticut!

November 15, 2021: The CT Overdose Response Strategy (CT ORS) and the Connecticut Department of Public Health, Office of Emergency Medical Services received reports of overdose patients who exhibited opioid overdose symptoms and required naloxone for revival. These patients denied any opioid use and claimed to have only smoked marijuana.

 

Recent incidents where only marijuana use was reported but naloxone was required:

  • July 2021 – 11 cases

  • August 2021 – 9 cases

  • September 2021 – 9 cases

  • October 1 - 26, 2021 – 10 cases

The reported incidents were dispersed across Connecticut. Several jurisdictions had multiple overdoses with opioid symptoms attributed to marijuana, however no pattern was detected.

 

In early October 2021, Plymouth, Connecticut had several overdose incidents where naloxone was required for revival and patients claimed to have only smoked marijuana. At one of these overdose scenes, Plymouth Police Department was able to secure a sample of the marijuana for testing at the state laboratory. The Connecticut Department of Emergency Services and Public Protection, Division of Scientific Services Forensic Lab confirmed that the sample of marijuana obtained by Plymouth Police Department tested positive for the following:

  • Delta-9-Tetrahydrocannabinol

  • Marijuana

  • Fentanyl

 

This is the first lab confirmed case of marijuana with fentanyl in Connecticut and possibly the first confirmed case in the United States.

 

The CT ORS Team strongly advises all public health, harm reduction and others working with clients who use marijuana to educate them about the possible dangers of marijuana with fentanyl. In addition, they should assist their clients with obtaining the proper precautions if they will be using marijuana. We strongly advise anyone that is using substances obtained illicitly that they know the signs of an opioid overdose, do not use alone, and have naloxone on hand. If you or someone you are with is experiencing an overdose, call 911 immediately. You are protected by the CT Good Samaritan Law.

Download the alert from CT ORS for additional resources for first responders.